Methotrexate side effects

Question

Have recently been prescribed methotrexate tablets for RA. I’m really worried to take them as they work by dampening the immune system. Would that not leave my immune system weak to fight infections ?

Answer

Methotrexate is the cornerstone of treatment for RA and has demonstrated efficacy not only in treating the symptoms of RA but also to prevent the development of joint damage. ¬†Methotrexate does suppress the immune system, but serious infections with methotrexate are not common. Your rheumatologist will monitor you closely for any side effects associated with methotrexate such as liver test abnormalities, pneumonitis, or infections. Almost all autoimmune diseases require the immune system be suppressed to some degree, because ‘overactivity’ of the immune system is what drives the illness. It is always a balance between controlling the disease and not allowing for complications from the treatment. But that is where close follow up with your provider is key.

Rebecca Manno, MD, MHS

About Rebecca Manno, MD, MHS

Assistant Professor of Medicine
Johns Hopkins University